Colorado, 2016

Hail in Colorado, September 14, 2016

September 14, 2016 · NWS PUB · 5 events in 1 county or zone

Severe storms generated hail up to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms generated hail up to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 14, 10:17 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 14, 10:17 AM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1117 AM MDT WED SEP 14 2016

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Wed Sep 14 2016

...More unsettled weather today...

Current water vapor imagery and upper air analysis continues to
indicate moderate to strong southwest flow aloft across the region
with a broad upper low spinning across the northern Nevada. Water
vapor imagery is also indicating an embedded disturbance translating
across northern New Mexico with more energy rounding the base of the
low across southern Utah at this time.

Regional satellite and radar imagery have enhanced clouds associated
with the embedded wave lifting out across the southern Rockies and
into southern Colorado, with scattered showers along with a few
thunderstorms moving north and east across the Sangre de Cristo
mountains at this time. Radar imagery is also indicating scattered
thunderstorms across eastern Utah at this time. Satellite fog
product and surface observations are indicating stratus in place
across most of the eastern plains, with some fog development across
the Pikes Peak region, as low level winds are becoming more southerly
with lee troughing underway across across the I-25 corridor at this
time.

Latest models remain in fairly good agreement through tonight, with
the upper low across the northern Nevada slowly weakening as it
lifts out across the northern Rockies by early Thursday morning.
This keeps moderate to strong southwest flow aloft across the
region with breezy conditions expected across the higher terrain
through tonight. Should see a few showers and storms lifting out
across the southeast plains through the early morning as the
embedded wave continues to translate north and east across the area
through the morning. Mixing associated with lee trough will also
help to dissipate the low clouds and fog across the plains through
mid morning, though will see increasing clouds and storms developing
across the higher terrain late in the morning and afternoon, with
increasing UVV ahead of passing system. Storms to move north and east
across the adjacent plains through through the afternoon and out
across the far se plains into the evening. Models continue to
suggest enough heating to support capes of 500-1000 J/KG across the
area today. This, along the southwesterly flow aloft, could lead to
a few stronger storms producing large hail and strong outflow
winds,especially along the lee slopes and I-25 corridor, where SPC
has a marginal risk of severe weather today. Should see pops
diminishing from west to east through the evening, as main energy
from the passing system lifts into Wyoming overnight.

With more sun and developing downslope winds, temperatures today to
be some 5 to 10 degrees warmer than yesterday, most notable across
the eastern plains, with breezy winds keeping temps up a tad across
the higher terrain and lee slopes overnight.

.LONG TERM...(Thursday through Tuesday)
Issued at 340 AM MDT Wed Sep 14 2016

Upper trough moves from the northern Rockies into the northern
High Plains on Thu, with dry W-SW flow developing across
Colorado. Dewpoints Thu will fall off into the 20s/30s most
locations by afternoon, with only some very isolated weak
convection over the higher mountains and over the far SE Plains,
as some modest moisture lingers along the KS border. Wly downslope
and deep mixing will lead to fairly warm max temps Thu, with mid
80s across the lower Arkansas Valley. Cold front drops south
through the plains Thu evening, which may keep a few tsra going
along the Palmer Divide and far east until midnight before
boundary sinks southward out of the area by early Fri morning.

Fri looks cooler most locations, with broad upper trough overhead
and easterly gradient over the plains. Post frontal upslope
flow/moisture aren't particularly impressive, but should be sufficient
to produce isolated to scattered thunderstorms over the eastern
mountains and I-25 corridor in the afternoon/early evening.
Similar set-up for Sat, though with perhaps some deeper moisture
pushing into the plains, storms could be a little stronger and
persist longer, especially along/east of I-25. For Sun into next
week, main energy with the western U.S. trough slides eastward
through the southern Rockies, with best forcing for precip staying
south of Colorado in NM and NW TX. Mountains and srn border
zones may see some isolated convection through the period, though
rainfall amounts look light. Max temps climb back to slightly
above seasonal averages Sun-Tue, before cooling mid-week as next
cold front drops south through the state.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1108 AM MDT Wed Sep 14 2016

Overall...vfr conditions are anticipated during the next 24h at
all 3 taf sites, kpub, kals and kcos. We will see a chance of
thunderstorms at each taf site this afternoon and early evening.
Brief mvfr conditions will be possible with any storms along with
gusty outflow winds.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...MW
LONG TERM...PETERSEN
AVIATION...HODANISH
Hazardous weather outlook, Sep 14, 10:15 AM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1115 AM MDT WED SEP 14 2016

COZ058>089-093>099-151715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1115 AM MDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE REGION THIS
AFTERNOON AND EVENING. ONE OR TWO OF THE STORMS ARE EXPECTED TO
BECOME SEVERE ON THE PLAINS...WITH HAIL UP TO HALF DOLLARS...AND
WIND GUSTS UP TO 60 MPH. THERE IS ALSO A VERY SLIGHT CHANCE OF A
BRIEF TORNADO...MAINLY DOWN ALONG THE COLORADO AND NEW MEXICO
BORDER. THE OVERALL BEST CHANCE FOR SEVERE THUNDERSTORM ACTIVITY
WILL BE SOUTH OF HIGHWAY 50. OVER THE MOUNTAINS AND
VALLEYS...STORMS WILL BE SCATTERED IN COVERAGE...WITH DANGEROUS
CLOUD TO GROUND LIGHTNING AND HAIL UP TO NICKELS POSSIBLE.

IN ADDITION...SNOW ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE
ACROSS THE HIGHER MOUNTAIN PEAKS...GENERALLY AT OR ABOVE 12 THOUSAND
FEET...THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...WITH THE BEST CHANCES OVER AND NEAR THE MOUNTAINS ON
FRIDAY AND SATURDAY. THE MAIN THUNDERSTORM THREATS WILL BE
LIGHTNING AND GUSTY WINDS...BUT SOME OF THE STRONGER STORMS COULD
ALSO PRODUCE SMALL HAIL AND LOCALLY HEAVY RAIN.

IN ADDITION...LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE OVER THE
HIGHER MOUNTAIN PEAKS ABOVE ABOUT 12000 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF THE
I-25 CORRIDOR.

HODANISH

In the hours before

Special weather statement, Sep 14, 9:46 AM MST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1046 AM MDT WED SEP 14 2016

COZ069-070-072-073-078-141715-
WET MOUNTAIN VALLEY BELOW 8500 FT CO-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
1046 AM MDT WED SEP 14 2016

...SPECIAL WEATHER STATEMENT...

AT 1044 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CRESTONE PEAK...OR 36 MILES NORTHEAST OF ALAMOSA...MOVING
NORTHEAST AT 30 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESTONE PEAK AND GREAT SAND DUNES.

LAT...LON 3775 10565 3785 10573 3804 10550 3794 10536
TIME...MOT...LOC 1644Z 235DEG 26KT 3792 10553

HODANISH
Special weather statement, Sep 14, 11:23 AM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1223 PM MDT WED SEP 14 2016

COZ071>074-141900-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
SOUTHERN SAN LUIS VALLEY CO-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
1223 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COSTILLA AND WESTERN
HUERFANO COUNTIES UNTIL 100 PM MDT...

AT 1223 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BLANCA...OR 20 MILES EAST OF ALAMOSA...MOVING NORTHEAST AT 20
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLANCA AND FORT GARLAND.

LAT...LON 3727 10550 3741 10564 3764 10537 3743 10515
TIME...MOT...LOC 1823Z 230DEG 18KT 3739 10551

HODANISH
Special weather statement, Sep 14, 11:49 AM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1249 PM MDT WED SEP 14 2016

COZ086-141930-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
1249 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 130
PM MDT...

AT 1249 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF PUEBLO RESERVOIR...OR 16 MILES SOUTHWEST OF PUEBLO...
MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN PUEBLO...BOONE...BLENDE...PUEBLO DEPOT...SALT CREEK...
AVONDALE AND COLORADO CITY.

LAT...LON 3794 10479 3809 10491 3839 10435 3816 10419
TIME...MOT...LOC 1849Z 240DEG 28KT 3806 10477

PGW

The radar

The Pueblo radar (KPUX), 38 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Crowley

When
September 14, 1:27 PM MST to 1:33 PM MST
Where
Crowley County, 0.54 mi E of Olney Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.170, -103.940

Hail, Crowley

When
September 14, 1:31 PM MST to 1:36 PM MST
Where
Crowley County, 2.64 mi NE of Crowley
Measured
1.5 in hail
Reported by
Public
Coordinates
38.220, -103.830

Hail, Crowley

When
September 14, 1:50 PM MST to 1:55 PM MST
Where
Crowley County, Ordway
Measured
1.75 in hail
Reported by
Public
Coordinates
38.220, -103.760

Hail, Crowley

When
September 14, 1:57 PM MST to 2:02 PM MST
Where
Crowley County, 0.54 mi E of Sugar City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.230, -103.660

Hail, Crowley

When
September 14, 2:03 PM MST to 2:08 PM MST
Where
Crowley County, 0.88 mi NE of Sugar City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.240, -103.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653155, 653156, 653159, 653161, 653162.